Nebraska, 2010

Hail and Damaging Winds in Nebraska, September 1, 2010

September 1, 2010 · NWS GID · 5 events in 1 county or zone

During the pre-dawn hours on this Wednesday morning, a cluster of strong elevated thunderstorms flared up across Southwest Nebraska and Northwest Kansas in an area of mid level convergence. These storms eventually formed into a more solid north-south oriented line and started to march east across South Central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the pre-dawn hours on this Wednesday morning, a cluster of strong elevated thunderstorms flared up across Southwest Nebraska and Northwest Kansas in an area of mid level convergence. These storms eventually formed into a more solid north-south oriented line and started to march east across South Central Nebraska. Shortly after sunrise, the southern end of the line strengthened and formed into a small bow echo, likely becoming at least partially surface-based in a mesoscale environmnent featuring around 1500 J/kg most-unstable CAPE, and 40 knots of deep-layer vertical wind shear. Thayer County was hardest-hit in South Central Nebraska, with reports including estimated wind gusts to 60 MPH near Carleton, and half dollar size hail near Hebron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 1, 7:29 AM CST, 25 minutes earlier.

Area forecast discussion, Sep 1, 7:29 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
829 AM CDT WED SEP 1 2010

.UPDATE...ONGOING CONVECTION CONTINUES PUSHING ACROSS THE CWA THIS
MORNING...WITH THE STRONGEST ACTIVITY EXISTING NEAR THE HIGHWAY
136 CORRIDOR. UPDATED GRIDS TO REFLECT CURRENT TRENDS.

&&

.PREV DISCUSSION... /ISSUED 622 AM CDT WED SEP 1 2010/

AVIATION...12Z TAF. MANY CHALLENGES CONTINUE FOR THIS FORECAST
INCLUDING THE CHANCES OF THUNDERSTORMS AND IFR CEILINGS. KUEX WSR-
88D SHOWS AN AREA OF THUNDERSTORMS TRACKING EAST ACROSS SOUTH
CENTRAL NEBRASKA EARLY THIS MORNING. AN UPPER LEVEL DISTURBANCE IS
HELPING KEEP THE STORMS GOING THIS MORNING...AND AT THEIR CURRENT
MOVEMENT...THEY WOULD JUST GLANCE KGRI. WILL CARRY A TEMPO GROUP
FOR SHOWERS AS A START WITH CB IN THE CLOUD GROUP TO SUGGEST THAT
THUNDERSTORMS WILL BE NEARBY. ANOTHER CONCERN THIS MORNING IS THE
POTENTIAL FOR IFR CEILINGS WITH A FEW LOCATIONS ACROSS SOUTH
CENTRAL NEBRASKA REPORTING CEILINGS OF 800-900FT. KGRI CURRENTLY
HAS A CEILING AROUND 1100FT...BUT 06Z NAM BUFR SOUNDINGS SUGGEST
THOSE SHOULD LOWER TO IFR LEVELS IN THE NEXT HOUR OR TWO. WILL
CARRY THE IFR CEILING FROM THE START IN THE TAF...AND LIFT THEM TO
MVFR AROUND 16Z WHICH FALLS IN LINE WITH THE 06Z NAM BUFR
SOUNDINGS. VFR CONDITIONS COULD RETURN BY EARLY AFTERNOON...AND
WILL GO WITH THAT GENERAL SCENARIO. THE CHANCES OF THUNDERSTORMS
BEYOND THIS MORNING ARE UNCERTAIN WITH MANY DIFFERENT SOLUTIONS
BEING SHOWN BY SHORT TERM FORECAST MODELS. DECIDED TO LEAN ON THE
00Z NCEP 4KM WRF-NMM FOR THIS FORECAST SINCE IT SEEMS TO BE
HANDLING THE ONGOING CONVECTION. THIS WILL BRING ANOTHER CHANCE OF
THUNDERSTORMS TO KGRI LATE THIS EVENING...BUT AGAIN CONFIDENCE IN
ANY PARTICULAR SOLUTION IS NOT VERY HIGH.

PREV DISCUSSION... /ISSUED 423 AM CDT WED SEP 1 2010/

DISCUSSION...PRECIPITATION CHANCES THROUGH TONIGHT PRESENT THE
MAIN CHALLENGE.

REGIONAL RADAR IMAGERY FROM EARLY THIS MORNING SHOWS A CLUSTER OF
SHOWERS AND THUNDERSTORMS APPROACHING THE WESTERN CWA. THIS BATCH
OF ELEVATED CONVECTION INITIALLY FIRED ALONG THE NORTHERN CO FRONT
RANGE...AND IS BEING DRIVEN BY A MID-LEVEL PERTURBATION IN
COMBINATION WITH INCREASING H85 THETA-E ADVECTION AND ISENTROPIC
LIFT IN LOW-LEVEL UPSLOPE FLOW NORTH OF THE THE SURFACE AND H85
FRONTS. GIVEN THESE FACTORS...THE CONVECTION SHOULD SUSTAIN
ITSELF AS IT WORKS EAST/NORTHEAST AND HAVE INCREASED POPS
ACCORDINGLY FOR THIS MORNING. LAPS AND RUC ANALYSIS DATA SHOW
MUCAPES OF LESS THAN 500 J/KG WHERE THE CONVECTION CURRENTLY IS
AND WILL BE WORKING INTO...SO NOT EXPECTING ANY SEVERE WEATHER
WITH THESE MORNING STORMS. THE SURFACE COLD FRONT HAS PUSHED SOUTH
OF THE CWA WHILE THE H85 FRONT REMAINS NEAR THE FAR SOUTHEAST CWA
BORDER. HAVE HAD SOME ISOLATED CONVECTION AT TIMES IN THE CONVERGENT
AXIS ALONG THE ELEVATED FRONT...AND CANNOT RULE OUT THE
POSSIBILITY OF SOME ADDITIONAL ISOLATED CELLS POPPING UP. SURFACE
DEWPOINTS HAVE DIPPED INTO THE LOWER 50S TO LOWER 60S NORTH OF THE
FRONT WHILE TEMPS HAVE FALLEN INTO THE MID 50S NORTH TO UPPER 60S
SOUTH IN THE DRIER POST-FRONTAL AIRMASS.

FOR TODAY AND TONIGHT...THERE REALLY COULD BE OFF AND ON SCATTERED
STORMS AROUND THROUGH MUCH OF THE PERIOD. SURFACE CYCLOGENESIS
WILL OCCUR OVER THE DAKOTAS TODAY AHEAD OF MID/UPPER TROUGH
LIFTING ACROSS THE NORTHERN ROCKIES. THIS DEEPENING SURFACE LOW
OVER THE DAKOTAS...COMBINED WITH THE EASTWARD MOVEMENT OF ANOTHER
SURFACE LOW ALONG THE KS/OK BORDER WILL HELP THE FRONT CURRENTLY
TO OUR SOUTH TO LIFT BACK NORTH AS A WARM FRONT. LOW-LEVEL
MOISTURE AND INSTABILITY WILL INCREASE ACCORDINGLY...ALTHOUGH
DEGREE OF INSTABILITY THAT DEVELOPS THIS AFTERNOON IS STILL
UNCERTAIN DUE TO PRESENCE OF MORNING PRECIPITATION AND CLOUD
COVER. OBVIOUSLY AMOUNT OF CLOUD COVER WILL LARGELY IMPACT
AFTERNOON INSTABILITY...BUT THE CONVECTION MAY ALSO IMPEDE THE
NORTHWARD MOISTURE RETURN TO SOME DEGREE AS WELL.
NONETHELESS...MODELS REMAIN CONSISTENT IN ADVECTING LOWER 60 TO
POSSIBLY LOWER 70 F SURFACE DEWPOINTS AND H85 DEWPOINTS IN THE MID
TEENS C BACK NORTHWARD INTO THE CWA...WHICH COMBINED WITH COOLER
TEMPS ALOFT/STEEPENING MID-LEVEL LAPSE RATES AS THE MID/UPPER
TROUGH SLIDES IN...WILL YIELD 0-1KM MLCAPES IN THE 1500-2500 J/KG
RANGE ASSUMING WE SEE AT LEAST SOME BREAKS IN THE CLOUD COVER.
DEEP LAYER SHEAR IS THE STRONGEST WE/VE SEEN IN QUITE SOME
TIME...AVERAGING 40-50 KTS. THUS CONDITIONS WILL BE SUPPORTIVE OF
SEVERE WEATHER...INCLUDING SUPERCELLS...WITH ANY STORMS THAT DO
DEVELOP THIS AFTERNOON AND EVENING. THAT BEING SAID...COVERAGE OF
STORMS IS STILL SOMEWHAT DIFFICULT TO PIN DOWN. HOWEVER...THINK
PERSISTENT ISENTROPIC LIFT IN THE 305-315K LAYER ALONG WITH
INCREASING MID/UPPER DYNAMIC FORCING AS THE TROUGH AXIS
APPROACHES LATER TODAY SHOULD SUPPORT SCATTERED THUNDERSTORM
DEVELOPMENT AND WILL KEEP POPS IN THE CHANCE/SCATTERED RANGE.
WATER VAPOR IMAGERY ALSO SHOWS SEVERAL SUBTLE MID-LEVEL
PERTURBATIONS THAT COULD ALSO ASSIST THUNDERSTORM DEVELOPMENT.
PRECIPITABLE WATERS REMAIN IN THE 1-2 INCH RANGE...SO COULD ALSO
SEE SOME LOCALLY HEAVY RAIN WITH THESE STORMS. AS FAR AS TEMPS
GO...WILL AIM FOR HIGHS IN THE LOWER 80S MOST SPOTS WITH A FEW MID
80S SOUTH...ALTHOUGH ADMITTEDLY CLOUDS/PRECIP MAY PLAY HAVOC WITH
THESE.

A STRONG COLD FRONT REMAINS ON SCHEDULE TO PUSH THROUGH LATE
TONIGHT INTO EARLY THURSDAY MORNING AS A STRONG UPPER JET/WAVE
CURRENTLY OVER THE PAC NW/BC CONTINUE TO DIVE EAST/SOUTHEAST...
EVENTUALLY CROSSING THE NORTHERN PLAINS TONIGHT. THUNDERSTORMS
WILL REMAIN POSSIBLE OVERNIGHT AS THE FRONT SWEEPS THROUGH AND THE
FORECAST AREA REMAINS ON THE SOUTHERN FRINGE OF MID/UPPER FORCING.
MAY SEE A SHOWER OR STORM LINGER ACROSS THE SOUTHEAST INTO EARLY
THURSDAY MORNING...HOWEVER MUCH COOLER/DRIER/MORE STABLE AIR WILL
QUICKLY SPILL IN BEHIND THE FRONT AS SURFACE HIGH PRESSURE
OVERTAKES THE AREA. WILL SEE CLEARING SKIES THURSDAY AS A
RESULT...AND THE FEEL OF FALL WILL DEFINITELY BE IN THE AIR.
NORTHWEST WINDS WILL BE GUSTY IN THE STRONG GRADIENT AS THE
SURFACE HIGH BUILDS IN...LIKELY GUSTING TO AROUND 35 MPH...BUT
WILL BEGIN TO DIE DOWN BY LATE AFTERNOON AS THE HIGH SETTLES
IN. MID TO UPPER 70S ARE FORECAST ON THURSDAY...WITH LOWS DROPPING
INTO THE 40S THURSDAY NIGHT IN THE DRY AIRMASS. FRIDAY HAS THE
LOOK OF A BEAUTIFUL FALL DAY WITH HIGHS IN THE MID TO UPPER
70S...FAIRLY LIGHT WINDS WITH THE SURFACE HIGH OVERHEAD...AND
AMPLE SUNSHINE UNDER STRONG SUBSIDENCE.

THE SURFACE HIGH SHIFTS EAST ON SATURDAY AND TEMPS WILL BEGIN TO
MODERATE IN THE RETURN FLOW. THIS WARMING TREND WILL CONTINUE INTO
LABOR DAY...AS WILL DRY CONDITIONS AS AN UPPER RIDGE PROPAGATES
EAST ACROSS THE REGION. HOWEVER...PRECIP CHANCES COULD RETURN BY
MONDAY NIGHT AS A COLD FRONT PUSHES THROUGH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...BRYANT
DISCUSSION...KB
AVIATION...KING
Hazardous weather outlook, Sep 1, 4:01 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
501 AM CDT WED SEP 1 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
501 AM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL WORK EAST ACROSS THE OUTLOOK AREA
THIS MORNING. AN ISOLATED SEVERE STORM IS POSSIBLE...WITH QUARTER
SIZE HAIL BEING THE MAIN HAZARD. SOME LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE WITH THE STRONGER STORMS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.
SOME OF THE STORMS THIS AFTERNOON AND EVENING MAY BE SEVERE...WITH
LARGE HAIL TO THE SIZE OF PING PONG BALLS AND DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IN
EXCESS OF 1 TO 2 INCHES IS ALSO POSSIBLE...WHICH COULD LEAD TO
SOME LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS MAY LINGER INTO EARLY THURSDAY MORNING
EAST OF A LINE FROM OSCEOLA NEBRASKA TO OSBORNE KANSAS.

NORTHWEST WINDS WILL PICK UP BEHIND A STRONG COLD FRONT THURSDAY
MORNING...WITH GUSTS TO AROUND 35 OR 40 MPH EXPECTED. THE WINDS
WILL BEGIN TO EASE BY LATE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 1, 6:31 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
731 AM CDT WED SEP 1 2010

NEZ074-075-084-085-011300-
ADAMS NE-FRANKLIN NE-KEARNEY NE-WEBSTER NE-
731 AM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...
NORTHEASTERN FRANKLIN...SOUTHEASTERN KEARNEY AND SOUTHWESTERN ADAMS
COUNTIES UNTIL 800 AM CDT...

AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMPBELL...OR 29 MILES SOUTHWEST OF
HASTINGS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMPBELL...
  BLADEN...
  BLUE HILL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4042 9841 4019 9840 4022 9888 4040 9887
TIME...MOT...LOC 1231Z 272DEG 26KT 4031 9875
Special weather statement, Sep 1, 6:42 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
742 AM CDT WED SEP 1 2010

KSZ006-007-NEZ084-085-011315-
FRANKLIN NE-JEWELL KS-SMITH KS-WEBSTER NE-
742 AM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEBSTER...
SOUTHEASTERN FRANKLIN...NORTHWESTERN JEWELL AND NORTHEASTERN SMITH
COUNTIES UNTIL 815 AM CDT...

AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF RIVERTON...OR 36 MILES NORTHEAST
OF PHILLIPSBURG...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INAVALE...
  RED CLOUD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4022 9856 3997 9831 3993 9878 4009 9891
TIME...MOT...LOC 1242Z 252DEG 38KT 4000 9871
Special weather statement, Sep 1, 6:57 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
757 AM CDT WED SEP 1 2010

NEZ075-076-085-086-011330-
ADAMS NE-CLAY NE-NUCKOLLS NE-WEBSTER NE-
757 AM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NUCKOLLS...
NORTHEASTERN WEBSTER...SOUTHWESTERN CLAY AND SOUTHEASTERN ADAMS
COUNTIES UNTIL 830 AM CDT...

AT 755 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLUE HILL...OR 20 MILES SOUTH OF HASTINGS...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLUE HILL...
  ROSEMONT...
  LAWRENCE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4040 9816 4019 9815 4020 9854 4036 9853
TIME...MOT...LOC 1256Z 270DEG 26KT 4030 9847
Special weather statement, Sep 1, 7:08 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
808 AM CDT WED SEP 1 2010

KSZ007-NEZ085-086-011345-
JEWELL KS-NUCKOLLS NE-WEBSTER NE-
808 AM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS...
SOUTHEASTERN WEBSTER AND NORTHERN JEWELL COUNTIES UNTIL 845 AM CDT...

AT 804 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED CLOUD TO 7 MILES
SOUTHWEST OF GUIDE ROCK...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COWLES...
  GUIDE ROCK...
  BOSTWICK...
  LAWRENCE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4032 9826 4021 9807 4003 9806 3994 9844
      4006 9851 4016 9863
TIME...MOT...LOC 1308Z 244DEG 30KT 4017 9850 4010 9840
          3999 9835
Special weather statement, Sep 1, 7:28 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
828 AM CDT WED SEP 1 2010

KSZ007-NEZ085-086-011400-
JEWELL KS-NUCKOLLS NE-WEBSTER NE-
828 AM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NUCKOLLS...EASTERN WEBSTER AND
NORTHEASTERN JEWELL COUNTIES UNTIL 900 AM CDT...

AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEWEESE TO NORA TO
WEBBER...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HARDY...
  RUSKIN...
  OAK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4000 9782 3999 9792 3987 9794 3987 9829
      4033 9829 4034 9782
TIME...MOT...LOC 1328Z 277DEG 26KT 4031 9806 4019 9796
          3993 9793
Special weather statement, Sep 1, 7:42 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
842 AM CDT WED SEP 1 2010

NEZ087-011430-
THAYER NE-
842 AM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 930 AM CDT...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDGAR TO RUSKIN TO
BYRON...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DAVENPORT...
  DESHLER...
  CHESTER...
  CARLETON...
  HEBRON...
  HUBBELL...
  BELVIDERE...
  BRUNING...
  GILEAD...
  ALEXANDRIA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3999 9736 4000 9781 4034 9781 4035 9737
      4000 9735
TIME...MOT...LOC 1342Z 271DEG 35KT 4032 9786 4019 9777
          4001 9776

The radar

The Grand Island radar (KUEX), 64 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Thayer

When
September 1, 7:54 AM CST
Where
Thayer County, Deshler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.150, -97.720

Wind gusts estimated at 60 MPH.

Hail, Thayer

When
September 1, 7:58 AM CST
Where
Thayer County, 1 mi NNE of Hebron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.183, -97.573

Thunderstorm Wind, Thayer

When
September 1, 7:58 AM CST
Where
Thayer County, 1 mi NNE of Hebron
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.183, -97.573

Hail, Thayer

When
September 1, 8:11 AM CST
Where
Thayer County, Hebron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.170, -97.580

Thunderstorm Wind, Thayer

When
September 1, 8:15 AM CST
Where
Thayer County, Carleton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.300, -97.670

Wind gusts estimated at 60 MPH knocked down tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259685, 259686, 259689, 259687, 259688.